Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

I'm a 14 year old girl, and I've had acne probably since I was about 11. It's gotten a LOT better since I've been using Proactiv, but even so, these last few months I've just been so fed up with it. I can't just douse myself in cleanser every day.

My family has all had acne, both of my older brothers went on Roaccutane courses when they were teenagers and it worked great for both of them but I'm a little scared to go on it.

I have low self-esteem as it is, so the acne i have on my face/chest/back doesn't help me.

It worries me that the postive reviews for Accutane are only one page larger than the negative.. I know it would vary from person to person the side effects, and none of them really sound too hard to handle and there's a lot of handy tips on this website and others.

One of the side effects that sound the worst is the whole dry hair/hair falling out that some people have experienced. I have long really healthy hair and I don't want to kill it.. My mum was telling me you can only use baby shampoo and no conditioner; I was looking around and I don't think that's true? I'll have to ask my doc to be sure, but I'm really worried about my hair (as shallow as that sounds, haha).

So I dunno, I guess maybe you could just share some experiences/advice on whether its worth the side effects to get rid of the acne. At this point in time I'm very in favour of the drug but any input is appreciated. :)

Share this post


Link to post
Share on other sites

One mistake I made before taking accutane is I listened to my derm. She made the side-effects seem like they would never happen. But the truth of all this is, they do happen, and more often then you think.

Accutane doesn't just "magically shut down oil production". That isn't it's mechanism of action. It's just one of the side-effects. Accutane was first created as a chemotherapy drug, but after a while they started noticing it got rid of acne in some patients so they started handing it out to acne sufferers. Just remember, yes accutane shuts down oil production, but that isn't the only thing it does. Some people go blind, go insane, depressed, etc... So accutane DOES affect the rest of your body, whether you realize its affects or not, it is affecting your body. Accutane reduces the metabolism in the orbitofrontal cortex by 21% ON AVERAGE. That isn't just a possibility, it's an average... It affects your brain whether you like it or not, and whether you realise it or not.

I would suggest you work on your self confidence rather then taking these drastic measures to cure your acne (which doesn't work 100% of the time btw). Acne can cure itself over time, but some of the side-effects associated with accutane are permanent.

Don't listen to the Accutane sellers.

Don't listen to your derm. (most of the times they're out for money, as in they get payed to give you these drugs)

Don't listen to all of the stories.

Listen to the scientific facts.

http://ajp.psychiatryonline.org/cgi/reprint/162/5/983.pdf (site's down right now, check back later)

(yes it's youtube, but Doug Bremner is a professor of psychiatry and radiology)

Share this post


Link to post
Share on other sites

What iRyRy fails to mention is that millions of people have taken accutane with no permanent side effects.

Do people develop permanent side effects? Yes. It can happen to anyone. That's just something you have to decide is worth risking or not. If you don't want to take the chance then that's fine. Its your decision. But please know that this board is not an accurate representation of accutane users. Its mostly filled with people who have been the unlucky ones. A lot of people who have taken accutane don't visit these boards, and a lot of people stop posting here after they're done with accutane.

Share this post


Link to post
Share on other sites

I'm a huge supporter of Accutane, but I wouldn't recommend it to anyone under 18, ideally early 20s because you're still growing and I believe the risks outweigh the benefits, even once you finish your course I'd say there's a close to 100% chance of pimples/acne coming back simply because you aren't going to prevent nature from visiting at 14 (puberty) Accutane is something you go with when you've exhausted many other treatment options with no success.

I assume you haven't been to a dermatologist?

If proactiv is making a big difference in your skin then I have a feeling your skin isn't anything close to the severity required before a dermatologist will prescribe you Accutane.

First step, have your parents find a derm for you and make an appointment and they'll do the rest. Good luck!

Share this post


Link to post
Share on other sites

Wow I didn't realize you were only 14.

Don't take it.

Yellowphaze sums it up nicely. I didn't take accutane until I was 19 and tried literally everything in the book.

Share this post


Link to post
Share on other sites
I'm a huge supporter of Accutane, but I wouldn't recommend it to anyone under 18, ideally early 20s because you're still growing and I believe the risks outweigh the benefits, even once you finish your course I'd say there's a close to 100% chance of pimples/acne coming back simply because you aren't going to prevent nature from visiting at 14 (puberty) Accutane is something you go with when you've exhausted many other treatment options with no success.

I assume you haven't been to a dermatologist?

If proactiv is making a big difference in your skin then I have a feeling your skin isn't anything close to the severity required before a dermatologist will prescribe you Accutane.

First step, have your parents find a derm for you and make an appointment and they'll do the rest. Good luck!

i agree that there is a less chance of remission when your only 14. Try exhausting other products before going on accutane. There are other options out there and some you may find will work for you. As fred Q mentioned, millions upon millions have taken accutane without any permanent side effects. I know over 6 people that have taken this drug and are living life to the fullest years later. The stories you'll find around here are from the same people posting constantly trying to scare. This is a heads up for when you are at the age to take this drug. Good Luck!

Edited by keiko1

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×